Alert archive / California / Winter Storm Watches in 2013

Winter Storm Watch 2, NWS Eureka, CA

December 4, 2013

NWS Eureka, CA issued this winter storm watch at Dec 4, 2013, 2:48 PM PST. It took effect at Dec 6, 2013, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 4, 2013, 2:48 PM PST (22:48 UTC)
In effect from
Dec 6, 2013, 10:00 AM PST
Expired
Dec 5, 2013, 2:30 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KEKA 042248
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
248 PM PST WED DEC 4 2013

...COLD STORM TO BRING SNOW ON FRIDAY...

.A COLD STORM WILL BRING LOW ELEVATION SNOWFALL ON
FRIDAY. THIS WILL IMPACT TRAVEL ON HIGHWAY PASSES.

CAZ003-004-076-051600-
/O.NEW.KEKA.WS.A.0002.131206T1400Z-131207T0400Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
248 PM PST WED DEC 4 2013

...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING. 


* SNOW ACCUMULATIONS...2 TO 6 INCHES ABOVE 1500 TO 2000 FEET. ONE
  INCH OR LESS MAY ACCUMULATE AS LOW AS 500 TO 1500 FEET.

* LOCATIONS INCLUDE...INTERIOR DEL NORTE...INTERIOR
  HUMBOLDT...NORTHERN INTERIOR MENDOCINO...AND TRINITY COUNTIES.

* HIGHWAYS IMPACTED...199...299...3...36...AND SEGMENTS OF 101 ABOVE
  1500 FEET.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
000 
WWUS46 KEKA 051201
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
401 AM PST THU DEC 5 2013

...COLD STORM TO BRING SNOW ON FRIDAY...

.A COLD STORM WILL BRING LOW ELEVATION SNOWFALL ON FRIDAY. THIS
WILL IMPACT TRAVEL ON HIGHWAY PASSES. THE STORM IS TRACKING A BIT
SLOWER THAN EARLIER EXPECTED, SO THE MAIN IMPACTS WILL BE LATE
FRIDAY AFTERNOON AND FRIDAY EVENING. SNOW LEVELS MAY START OUT
BELOW 1000 FEET AS THE PRECIPITATION ARRIVES ON FRIDAY, BUT WILL
RISE ABOVE 2000 FEET AS THE HEAVIER PRECIPITATION MOVES IN. THE
EXCEPTION WILL BE ACROSS THE VALLEYS OF EASTERN TRINITY COUNTY,
WHERE COLD AIR REMAIN TRAPPED. 

CAZ003-004-076-052015-
/O.EXT.KEKA.WS.A.0002.131206T1800Z-131207T0600Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
401 AM PST THU DEC 5 2013

...WINTER STORM WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THE WINTER STORM WATCH IS NOW IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING. 

* SNOW ACCUMULATIONS...3 TO 6 INCHES ABOVE 1500 TO 2000 FEET. 
  ONE INCH OR LESS MAY ACCUMULATE AS LOW AS 500 TO 1500 FEET. 

* LOCATIONS INCLUDE...INTERIOR DEL NORTE...INTERIOR HUMBOLDT... 
  NORTHERN INTERIOR MENDOCINO...AND TRINITY COUNTIES.

* HIGHWAYS IMPACTED...199...299...3...36...AND SEGMENTS OF101 
  ABOVE 1500 FEET. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
000 
WWUS46 KEKA 052230
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
230 PM PST THU DEC 5 2013

...COLD STORM TO BRING SNOW ON FRIDAY...

.A COLD STORM WILL BRING LOW ELEVATION SNOWFALL FRIDAY INTO
FRIDAY EVENING. THIS WILL IMPACT TRAVEL ON HIGHWAY PASSES.

CAZ003-004-076-060630-
/O.UPG.KEKA.WS.A.0002.131206T1800Z-131207T0600Z/
/O.NEW.KEKA.WS.W.0002.131206T1800Z-131207T0800Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
230 PM PST THU DEC 5 2013

...WINTER STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO MIDNIGHT
PST FRIDAY NIGHT ABOVE 1500 FEET...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER STORM
WARNING ABOVE 1500 FEET FOR SNOW WHICH IS IN EFFECT FROM 10 AM
FRIDAY TO MIDNIGHT PST FRIDAY NIGHT. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* SNOW ACCUMULATIONS...3 TO 7 INCHES ABOVE 1500 FEET. AN INCH OR
  LESS MAY ACCUMULATE AS LOW AS 500 TO 1500 FEET.

* LOCATIONS INCLUDE...INTERIOR DEL NORTE...INTERIOR HUMBOLDT... 
  NORTHERN INTERIOR MENDOCINO...AND TRINITY COUNTIES.

* HIGHWAYS IMPACTED...199...299...3...36...AND SEGMENTS OF 101
  ABOVE 1500 FEET.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALLOW EXTRA TIME FOR ANY PLANNED TRAVEL. PACK A CAR SAFETY KIT.
FOR UPDATED ROAD CONDITIONS AND POSSIBLE CHAIN REQUIREMENTS CALL
1-800-427-7623.

BE PREPARED FOR CHANGING CONDITIONS. REMEMBER THAT ROCK SLIDES
OCCUR IN MOUNTAINOUS TERRAIN.

A WINTER STORM WARNING MEANS THAT HEAVY SNOWFALL IS EXPECTED
ACROSS A LARGE AREA.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 4, 5:31 AM PST, 9 hours 17 minutes earlier.

Area forecast discussion, Dec 4, 5:31 AM PST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
531 AM PST WED DEC 4 2013

.SYNOPSIS...
HIGH PRESSURE WILL DROP SOUTHWARD ACROSS THE PACIFIC NORTHWEST WITH
VERY COLD AIR FILTERING IN. LOW TEMPERATURES WILL BE ESPECIALLY
COLD, WITH FREEZING CONDITIONS AT THE COAST. SKIES WILL BE MOSTLY
SUNNY THROUGH THURSDAY BUT THERE WILL BE A CHILLY NORTHERLY BREEZE.
THE NEXT STORM SYSTEM WILL AFFECT OUR AREA ON FRIDAY WITH RAIN AT
THE COAST AND SNOW INLAND.

&&

.SHORT-TERM (TODAY THROUGH THURSDAY)...
WITH HIGH PRESSURE PRESSING SOUTHWARD FROM EASTERN WASHINGTON AND
OREGON, CLEAR SKIES AND MAINLY LIGHT EASTERLY WINDS OVERNIGHT HAVE
ALLOWED TEMPERATURES TO DROP INTO THE LOW 30S AND UPPER 20S ALONG
MUCH OF THE COAST, WITH TEENS ACROSS THE DEEPER INTERIOR VALLEYS.
WILL TIE OR BREAK THE RECORD OF 30 DEGREES AT EUREKA FOR THIS
MORNING, AND NEAR RECORD LOWS AT CRESCENT CITY AND UKIAH AS WELL.
THIS WAS RIGHT ON TRACK WITH THE FORECAST, AND A GOOD INDICATION OF
WHAT KIND OF TEMPERATURES WE CAN EXPECT FOR TONIGHT.

EXPECT ANOTHER MOSTLY SUNNY DAY TODAY BUT HIGH TEMPERATURES WILL BE
3 TO 5 DEGREES COLDER THAN YESTERDAY. WINDS WILL STILL BE GUSTY THIS
AFTERNOON, BUT NOT QUITE AS STRONG AS YESTERDAY. AS THE THERMAL
TROUGH SHIFTS OFFSHORE, DRIER AIR WILL FILTER TOWARD THE COAST FROM
THE INTERIOR WITH A WEAKER GRADIENT AND LIGHTER WINDS OVER LAND
HEADING INTO TONIGHT. CLEAR SKIES ONCE AGAIN WILL ALLOW TEMPERATURES
TO DROP, EVEN QUICKER THAN YESTERDAY EVENING WITH WINDS DROPPING OFF
SOONER AND DRIER AIR IN PLACE. THIS WILL ALLOW FOR LOWS GENERALLY 2
TO 5 DEGREES COLDER TONIGHT. MOS GUIDANCE IS ACTUALLY INDICATING
NEAR 19 AT THE ARCATA AIRPORT, AND MID 20S AT KCEC. THINK THIS IS A
BIT OVERDONE, BUT MID-20S ARE LOOKING LIKE A GOOD BET FOR MUCH OF
THE COASTAL PLAIN NORTH OF CAPE MENDOCINO, HENCE A HARD FREEZE
WARNING HAS BEEN ISSUED. THE LAST TIME WE DROPPED INTO THE MID-20S
ACROSS A LARGE PORTION OF THE NORTH COAST WAS DECEMBER OF 2009.
COMPARING THE SYNOPTIC PATTERN AND DEGREE OF COLD AIR ALOFT OF THESE
EVENTS, THE UPCOMING COLD SNAP LOOKS VERY SIMILAR. MEANWHILE THE
MENDOCINO COAST WILL EASILY SEE FREEZING CONDITIONS AT THE COAST
NORTH OF POINT ARENA, AND POTENTIALLY MID-20S ACROSS INLAND VALLEYS
LIKE THE ANDERSON VALLEY. AAD

.MID TO LONG TERM (THU THRU WED)...
MODELS CONTINUE TO LOCK IN ON A STRONG UPPER SHORTWAVE AND WEAK AREA
OF LOW PRESSURE APPROACHING FROM THE NORTHWEST. TIMING IS MORE
CERTAIN NOW, AND CONFIDENCE IS GROWING IN SNOW-LEVELS AND POTENTIAL
SNOWFALL AMOUNTS. AN IMPRESSIVE AREA OF ISENTROPIC LIFT AROUND THE
290K LEVEL WILL WRAP EASTWARD ACROSS NW CALIFORNIA FRIDAY, AHEAD OF
THE AREA OF LOW PRESSURE. WEAK SFC ADVECTION AND A LACK OF WARM AIR
ENTRAINMENT INTO THE SYSTEM WILL MEAN THAT SNOW LEVELS WILL STAY LOW
INLAND, DESPITE THE TRACK OF THE LOW TO OUR NORTH AND THE S/SE FLOW
AHEAD OF THE SYSTEM. SNOW MAY EVEN OCCUR AROUND 1000 FT ELEVATION
NEAR THE COAST FRIDAY MORNING, ESPECIALLY IF SKIES REMAIN CLEAR FOR
AWHILE THURSDAY NIGHT. SNOW LEVELS WILL RISE TO 2000 FT AS THE
HEAVIER PRECIP ARRIVES, EXCEPT FURTHER INLAND ACROSS TRINITY COUNTY.
GENERALLY THINKING 3 TO 6 INCHES FOR MUCH OF TRINITY COUNTY, WITH
SOME HIGHER AMOUNTS IN OROGRAPHICALLY-FAVORED AREAS. THUS WILL
PROBABLY NEED A WINTER WX ADVISORY IN THE NEXT 24 HOURS OR SO. THE
QUICK-MOVEMENT AND LACK OF DEEPER MOISTURE WILL LIMIT HEAVIER
AMOUNTS.

THE REST OF THE WEEKEND WILL DRY OUT, WITH THE CONCERN SHIFTING BACK
TO LOW TEMPERATURES SATURDAY AND ESPECIALLY SUNDAY MORNING. ANOTHER
HARD FREEZE WILL BE POSSIBLE AT THE COAST WITH SINGLE-DIGITS IN
INTERIOR VALLEYS OF TRINITY COUNTY. MOST GUIDANCE HINTS AT A WEAK
SYSTEM PASSING THROUGH ON MONDAY, WHICH WOULD BE JUST SOME SCATTERED
LIGHT SHOWERS AT BEST...WITH POTENTIALLY MORE SIGNIFICANT WET
WEATHER BY THE MIDDLE OF NEXT WEEK. AAD

&&

.AVIATION...BRISK AND DRY NORTHERLY FLOW WILL MAINTAIN WIDESPREAD
VFR CONDITIONS ACROSS THE REGION.  COASTSIDE AIR TERMINALS WILL
CONTINUE TO SEE GUSTY AFTERNOON AND EVENING NORTHERLY WINDS.
&&

.MARINE...THE CURRENT PRESSURE GRADIENT IS MAINTAINING NORTHERLY
GALE CONDITIONS ACROSS THE OUTER WATERS AND A FRESH TO STRONG BREEZE
WITH STEEP SHORT PERIOD SEAS TO THE INNER WATERS. WIND GUSTS WILL BE
MARGINAL FOR THE INNER WATERS, BUT WITH GALES ACROSS THE OUTER
WATERS LARGE SEAS SHOULD PROPAGATE INTO THE INNER WATERS. THESE
CONDITIONS WILL CONTINUE THROUGH THIS TONIGHT AND THEN IMPROVE ON
THURSDAY AS THE GRADIENT WEAKENS. WINDS AND SEAS SHOULD INCREASE
AGAIN FRIDAY INTO THE WEEKEND AS A STORM MOVES THROUGH THE REGION.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...HARD FREEZE WARNING FROM 1 AM TO 9 AM PST THURSDAY CAZ001.

     FREEZE WARNING UNTIL 9 AM PST THIS MORNING CAZ002.

     FREEZE WARNING FROM 1 AM TO 9 AM PST THURSDAY CAZ002.

NORTHWEST CALIFORNIA COASTAL WATERS...

SMALL CRAFT ADVISORY UNTIL 9 PM PST THIS EVENING PZZ450-455.

     GALE WARNING UNTIL 9 PM PST THIS EVENING PZZ470.

     GALE WARNING UNTIL 3 AM PST THURSDAY PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Dec 4, 9:32 AM PST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
932 AM PST WED DEC 4 2013

CAZ003-004-076-051745-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
932 AM PST WED DEC 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

VERY COLD AGAIN LATE TONIGHT WITH POSSIBLE BLACK ICE ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD STORM SYSTEM WILL ARRIVE ON FRIDAY BRINGING LOW
ELEVATION SNOWFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-051745-
MENDOCINO COAST-
932 AM PST WED DEC 4 2013

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FREEZE WARNING IS CURRENTLY IN EFFECT FOR LATE TONIGHT.

LOW TEMPERATURES WILL DROP INTO THE LOW 30S TONIGHT WITH LOCAL
AREAS OF MID TO UPPER 20S AWAY FROM THE COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FREEZE WARNING IS CURRENTLY IN EFFECT FOR THURSDAY  MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001-051745-
REDWOOD COAST-
932 AM PST WED DEC 4 2013

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A HARD FREEZE WARNING IS CURRENTLY IN EFFECT LATE TONIGHT.

TEMPERATURES TONIGHT WILL DROP INTO THE 20S LATE TONIGHT INTO
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HARD FREEZE WARNING IS CURRENTLY IN EFFECT FOR THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 6:57 PM PSTHazardous Seas WarningEKA7 hr
Dec 4, 1:39 AM PSTGale WarningEKA24 hr
Dec 4, 1:39 AM PSTSmall Craft AdvisoryEKA24 hr
Dec 4, 3:47 AM PSTFreeze WarningEKA29 hr
Dec 4, 3:47 AM PSTHard Freeze WarningEKA29 hr

Nearby

Winter Storm Watches in California, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.